Quantcast

No Reason to Suspect That Niacin Causes Anal Leakage

August 11, 2008

DEAR DR. GOTT: You have repeatedly recommended niacin instead of statins for lowering cholesterol. I will be going to my doctor soon for my routine physical and plan on asking if this is an appropriate option for me, as I realize every case and body is different.

My concern, however, is that many people have told me that some vitamins and supplements can cause anal leakage. I would like to know what you think of this and, if it is true, to what vitamins it applies.

DEAR READER: To the best of my knowledge, vitamins and supplements do not cause anal leakage (also known as bowel or fecal incontinence). This is not to say that there is no possibility for problems from the medication, just that it is highly unlikely because most vitamins and supplements are naturally occurring in foods and are necessary for normal body functions and metabolism.

The body needs only a small amount of niacin, which is used in the formation of certain coenzymes. When used in higher doses, is can lower cholesterol in some people. It is also a vasodilator, meaning it opens blood vessels, which causes the more notorious (and annoying) side effect, flushing. This is an appropriate option for lowering cholesterol when diet and exercise alone do not produce adequate results.

Bowel incontinence can be caused by many things but always occurs when there is a malfunction of the nerves or muscles or when there is decreased sensation. Women and the elderly are most often affected. The reasons are simple: Women who give birth can damage the muscles and nerves of the rectum, and the elderly often have decreased sensation within the colon and weakened muscle control.

Any surgery on the intestines, prostate or rectum comes with the possibility of nerve damage. Emotional problems and stress can also cause problems. Chronic constipation, diarrhea and laxative use (because of Irritable Bowel Syndrome, eating disorders and other bowel disorders) often lead to muscle weakness or stiffness. Even lactose intolerance and certain other food allergies can play roles.

Certain medications, including sedatives, antacids, laxatives, narcotics and more can cause leakage or incontinence. Orlistat (better known as alli), Olean and sugar substitutes can also cause problems in many people.

Luckily, for people with chronic bowel incontinence or leakage, there are several treatment options. Based on the cause of the problem, treatment can include diet modifications, bowel retraining, medication, surgery, implants or transplants.

As you can see, there are many factors that come into play, and perhaps people who claim to have problems with vitamins and other supplements are really suffering from something else. Perhaps even one of the inactive ingredients is causing the problems. Is a sugar substitute, such as sorbitol, being used to make the pill more palatable?

Anyone suffering from bowel incontinence should see a gastroenterologist, who can determine the cause and provide appropriate treatment.

(Dr. Gott is a retired physician and the author of the new book “Dr. Gott’s No Flour, No Sugar Diet.” Quill Driver Books, www.quilldriverbooks.com; 800-605-7176. Readers can write to Dr. Gott in care of United Media, 200 Madison Ave., fourth floor, New York, N.Y. 10016.)

(c) 2008 Bismarck Tribune. Provided by ProQuest Information and Learning. All rights Reserved.




comments powered by Disqus